Delaware, 2014

Strong Wind in Delaware, September 22 to 23, 2014

September 22 to 23, 2014 · NWS PHI · 1 event in 1 county or zone

The pressure gradient (difference) between a strong high pressure system near Nova Scotia and a developiung low pressure system along a frontal boundary near Norfolk, Virginia produced strong northeast winds overnight on the 24th along coastal Sussex County. Peak wind gusts averaged around 45 mph and coupled with heavy rain knocked over some weak tree limbs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The pressure gradient (difference) between a strong high pressure system near Nova Scotia and a developiung low pressure system along a frontal boundary near Norfolk, Virginia produced strong northeast winds overnight on the 24th along coastal Sussex County. Peak wind gusts averaged around 45 mph and coupled with heavy rain knocked over some weak tree limbs. The peak wind gust at Lewes was 47 mph. As the low pressure system moved north along the coastal waters, the pressure gradient (difference) decreased and winds became lighter toward morning on the 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 22, 8:46 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Sep 22, 8:46 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
946 PM EDT MON SEP 22 2014

.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE MID-ATLANTIC REGION THROUGH TUESDAY,
THEN INTENSIFY OVER NEW ENGLAND ON WEDNESDAY. BY THURSDAY, LOW
PRESSURE WILL DEVELOP TO OUR SOUTH BRINGING A CHANCE FOR RAIN TO
AREAS MAINLY SOUTH OF PHILADELPHIA. WEAKER BUT PERSISTENT HIGH
PRESSURE SHOULD MAINTAIN MOSTLY FAIR WEATHER FOR FRIDAY THROUGH
THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
250 MB LEVEL LEFT SIDE OF JET CIRRUS ALREADY IN PLACE INTO OUR AREA
WITH VARIABLE THICKNESS AND VARIABLE COVERAGE THROUGH TUESDAY AS
PACKETS OF ENERGY RIPPLE NEWD INTO THE CONFLUENCE BETWEEN THE
NORTHERN AND SOUTHERN STREAMS.

OTRW EXPECT MOSTLY CLEAR OVERNIGHT. LIGHT WIND DECOUPLING. TEMPS
MIGHT END UP A DEGREE OR 2 COLDER THAN NOW FORECAST IN THE COUNTRYSIDE
BUT NO FROST ANTICIPATED.

HIGHS MONDAY (CALENDAR DAY) WERE GENERALLY AROUND 3 DEGREES BELOW
NORMAL RANGING FROM NORMAL AT KACY TO 6 BELOW NORMAL AT KMPO.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
HIGH PRESSURE WILL SETTLE OVER THE AREA TUESDAY. ANOTHER FAIR
WEATHER DAY IS EXPECTED WITH PLEASANT TEMPERATURES AND A
COMFORTABLE AIR MASS. HIGHS WILL BE SIMILAR TO TODAY...WITH
READINGS IN THE 60S NORTH/WEST...RANGING TO THE LOW 70S OVER NJ
AND THE DELMARVA. WINDS WILL BE GENTLE...MOSTLY NRLY AT 5 TO 10
MPH.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE EXTENDED PERIOD STARTS OUT FAIRLY QUIET ON TUESDAY NIGHT AND
WEDNESDAY...BUT THEN THINGS GET SMWHT MORE INTERESTING STARTING
WEDNESDAY NIGHT AND CONTINUING THROUGH THURSDAY. AN UPPER LOW IS
FCST TO DEVELOP OVER THE CAROLINAS TONIGHT FROM THE SRN END OF
THE ERN U.S. TROUGH NOW MOVING THROUGH. THIS UPPER LOW WILL BE CUT
OFF FROM THE MAIN BAND OF WESTERLIES ACROSS NRN US AND SRN CAN AND
ITS PREDICTABILITY SEEMS TO BE BELOW AVERAGE. ALTHOUGH NOT A
STRONG FEATURE...THE MODELS DISAGREE ON ITS FUTURE BEHAVIOR AND
ALSO ASSOCIATED SFC FEATURES.

HIGH PRES NOW BUILDING FROM THE MIDWEST INTO THE MID-ATLANTIC
REGION IS FCST TO BE REINFORCED OVER NEW ENGLAND BY WEDNESDAY...
AND THEN LOW PRESSURE ASSOCD WITH THE UPPER SYS BEGINS TO DEVELOP
ALONG THE SERN SEABOARD...SMWHT EAST OR WEST DEPENDING ON THE
MODEL. EITHER WAY THE RESULT IS INCREASING PRES GRADIENT AND ON-
SHORE WINDS OVER THE MID ATLANTIC REGION. THERE MAY NOT BE MUCH
FORCING FOR UVV...OR THE MAX FORCING STAYS OFFSHORE...BUT CLOUDS
AND MOISTURE ARE EXPECTED TO SPREAD NWD THRU DELMARVA INTO NJ
STARTING WED OR WED NIGHT AND CONTINUING THROUGH THU.

HAVE INCREASED POPS SMWHT FOR THU ALTHOUGH STILL IN THE CHANCE
RANGED DUE TO UNCERTAINTY. MOST LIKELY AREA FOR PRECIP IS
GENERALLY S/E OF PHL. PRECIP AMOUNTS SHOULD REMAIN ON THE LIGHT
SIDE. THE MAIN THREATS WITH THIS SYSTEM WOULD LIKELY BE WINDS AND
WAVES ALONG THE NJ/DE COAST AND ALSO OVER THE MARINE AREAS.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

REMAINDER OF TONIGHT...A COUPLE OF PATCHES OF SC NEAR 5000 FT MAY
EDGE SEWD INTO THE POCONOS AND NW NJ...OTRW JET CIRRUS ARCED NEWD
FROM THE SE USA INTO THE MID ATLANTIC STATES. LIGHT NW TO N WIND.

WEDNESDAY...VFR SCT CLOUDS AOA 5000 FT WHICH MEANS 250 MB JET CIRRUS
BUT ALSO SOME AFTERNOON SCT NEAR 5000 FT. LIGHT NORTH WIND BECOMING
S-SE OVER KPHL AREA SOUTH AND EASTWARD DURING THE AFTERNOON.

OUTLOOK...
TUESDAY NIGHT AND WEDNESDAY...VFR CONDITIONS EXPECTED.

THURSDAY...CLOUDY SKIES BUT STILL MOSTLY VFR CONDITIONS EXPECTED.
THERE IS SOME CHANCE FOR MVFR CONDS TO DEVELOP...ESPECIALLY FOR
ACY/MIV AND AREAS S/E OF PHL. SMWHT GUSTY E TO NE WINDS ARE ALSO
POSSIBLE FROM VCNTY PHL AND SEWD.

FRIDAY AND SATURDAY...VFR CONDITIONS EXPECTED WITH GENERALLY LIGHT
WINDS.

&&

.MARINE...
SHORT FUSE SCA ISSUED FOR THE NNJ WATERS BASED ON THE 01Z 44065
WIND WHICH COULD BE OCCURRING ON THE OUTER EDGE OF ANZ450.
MARGINAL ELEVATED WIND GUSTS IN THE 23-25 KT RANGE AT SHIP JOHN
SHOAL CURRENTLY HANDLED AS NON SCA AND AROUND 20 KT AT THE NON
ELEVATED SENSORS.

SO IN GENERAL...WINDS AND SEAS DECREASE AFTER 06Z WITH NON SCA
CONDITIONS ANTICIPATED TUESDAY.

OUTLOOK...

WEDNESDAY AND THURSDAY...WINDS AND SEAS WILL LIKELY
INCREASE TO SCA CRITERIA ON WED AND CONTINUE THROUGH THURSDAY AND
POSSIBLY INTO FRIDAY. THERE IS ABOVE AVERAGE UNCERTAINTY ABOUT
THIS SITUATION BUT WINDS AND SEAS ARE LIKELY TO BE HIGHER FOR
WATERS EAST OF DELAWARE VS ERN NJ. NOTE THE WAVEWATCH MODEL IS
FCSTG SEAS 8 TO 11 FT ON THURSDAY...BUT IT IS DRIVEN BY THE GFS
WHICH HAS STRONGER SFC WINDS COMPARED TO THE NAM AND ECMWF.

SATURDAY...WIND/WAVES SHOULD REMAIN BELOW SCA CRITERIA.

&&

.RIP CURRENTS...
LOW RISK IS FORECAST TUESDAY WHICH DOES NOT MEAN.. NO RISK!

LOOKING AHEAD...POTENTIAL FOR FAIRLY LARGE SURF LOOMS FOR THURSDAY
(BIGGER THAN TODAYS) AS A NEAR GALE ONSHORE FLOW SHOULD DEVELOP
AND SEAS/SURF BUILD. A MODERATE OR HIGH RISK FOR THE FORMATION OF
DANGEROUS RIP CURRENTS WILL LIKELY REDEVELOP LATE WEDNESDAY OR THURSDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT TUESDAY FOR ANZ450.

&&

SYNOPSIS...AMC/DRAG 946
NEAR TERM...DRAG/O'HARA 946
SHORT TERM...O'HARA
LONG TERM...AMC
AVIATION...AMC/DRAG 946
MARINE...AMC/DRAG/O'HARA 946
RIP CURRENTS...946
Hazardous weather outlook, Sep 22, 7:16 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
816 PM EDT MON SEP 22 2014

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-240030-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
816 PM EDT MON SEP 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-240030-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
816 PM EDT MON SEP 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GUSTY EAST TO NORTHEAST WINDS, ROUGH SURF AND A MODERATE OR HIGH
RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS MAY AGAIN
DEVELOP WEDNESDAY AND CONTINUE THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-240030-
DELAWARE BEACHES-
816 PM EDT MON SEP 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TONIGHT.

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GUSTY EAST TO NORTHEAST WINDS, ROUGH SURF AND A MODERATE OR HIGH
RISK FOR THE FORMATION OF DANGEROUS RIP CURRENTS MAY DEVELOP
AGAIN ON WEDNESDAY AND CONTINUE THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-240030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
816 PM EDT MON SEP 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Delaware Beaches

When
September 22, 10:00 PM EST to September 23, 4:00 AM EST
Where
Delaware Beaches forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
WLON
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542223.